Our directory is intended as a resource for people with peanut and nut allergies. It contains foods, helpful products, and much more.
- What is a Peanut Allergy
- Foods to Avoid
- The Allergic Reaction
- Recognizing and Treating Anaphylaxis
- Epinephrine Auto-Injectors
- Medical ID Bracelets
- Support Groups
Peanut Free and Nut Free
Other Food Allergies
Asthma sufferers at greater riskfor allergic shock
Asthma Sufferers At Greater Risk For Allergic Shock, Says New Report From Harvard Medical School
13 Jun 2007
Asthma, even a mild form, is the single most important factor that increases the risk of death from anaphylaxis (allergic shock), says a new report from Harvard Medical School, What To Do About Allergies.
Anaphylaxis is an allergic reaction affecting the entire body. It ranges from relatively mild to life-threatening. In the United States, anaphylaxis is responsible for somewhere between 500 and 1,000 deaths each year, mainly of children and adolescents. Peanuts and tree nuts (such as walnuts) appear to be the prime culprits and account for most of the deaths from anaphylaxis in children.
A person experiencing anaphylaxis may first feel flushed, sneeze, itch, and develop hives, nasal congestion, and watery red eyes. Symptoms then progress to difficulty breathing and swelling of the throat and tongue, which is sometimes associated with nausea, vomiting, and diarrhea. Next blood pressure may drop, followed by fainting or loss of consciousness, shock, and - - without swift treatment -- death.
Those at risk for anaphylaxis should carry epinephrine (adrenaline) with them at all times. This advice is especially true for people who have both asthma and a food allergy. Epinephrine is available by prescription in an autoinjector device. In one study, anaphylaxis deaths in children were associated with late administration of epinephrine and coexisting asthma.
If you treat anaphylaxis symptoms with epinephrine, you still need to go immediately to the emergency room. A systemic (bodywide) reaction may repeat several times. An autoinjector device is only a stopgap measure.
What To Do About Allergies was edited by Mariana C. Castells, M.D., Ph.D., Associate Professor of Medicine at Harvard Medical School and Associate Director of the Allergy and Clinical Immunology Training Program at Brigham and Women's Hospital.
Harvard Health Publications
Article URL: [url="http://www.medicalnewstoday.com/medicalnews.php?newsid=74028"]http://www.medicalnewstoday.com/medicalnews.php?newsid=74028[/url]
Sign up for our newsletter and receive a free peanut-free snack guide.
Stay on top of your allergy with recipes, lifestyle tips and more.